I'm a 61-year young female, first-timer to this site and hope someone can help me very soon. After taking all of the GERD and heart tests, seeing 2 gastroentrologists and a surgeon, I was diagnosed with severe GERD in Oct '07. I have tried all the PPI's with not much success. I began using Protonix 40mg twice a day in Nov and after a while it finally relieved the burn with only occassional acid breakthrough. However, had bad side effects - headache, body aches, insomia, rapid heartbeat and heart palp's like a heart attack, diarreah and weakness. I made all the lifestyle changes - bland diet, bed elevated and have lost 45 lbs. I don't need to lose any more weight, but continue to because there are very few foods that I can eat.
My new GI changed me from Protonix to Zegerid 40mg twice a day. After about the 4th day I felt much better - no more headaches or body aches, the heart palp's were not as bad and I feel stronger than I have in months. The problem: today marks 2-1/2 weeks of taking the Zegerid . Starting the past 4 days straight the acid reflux has returned pretty consistently, along with chest tightness, laboured breathing, back pain, cough, nausea and anxiety. My Doctor is out of town so I called the pharmacist who said the Zegerid should have started to work consistently 5-7 days after taking it and suggested that I go back on the Protonix starting tomorrow..
Please give me some advice. Now that I feel like a human being again, I really don't want to return to the Protonix because of its bad side effects, particularly the scary heart palpatations and the headaches. Feeling this burn again and new side effects after knowing relief is hard to deal with. I appreciate any insight you all can give, along with information/experience you have on Zegerid and if I should try to hang in there with it longer. My next doctor's appointment is not until 3 weeks. Thank you.
Both Protonix and Zegerid contain PPI. But Zegerid contians the antacid sodium bicarbonate in addition to PPI. This is a bettr drug with rapid onset of action.
For your pain relief -
You can take T.Ranitidine once at night in addition to Zegerid twice daily. This would be helpful especially if the pain occurs during night.
The information provided is for patients’ education only and is not a medical advice. Always consult your personal physician for complete evaluation of your health problem.
- Ratnakar Kini M.D.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.